Medical questions & health advice by board certified doctors
"Why do I seem to have some sort of acne on my arms?"
I'm a 21 year old college student who takes showers once daily in the morning. Over the last 4 months I have noticed frequent breakouts on my upper arms close to the shoulder. When it goes away there seems to be some minor scarring. Are there any medications that could help this problem. I've tried Clearasil Pads and they didn't seem to help.
I am almost certain that what you have going on here is something called keratosis pilaris. Keratosis pilaris is a benign, inherited condition in which the skin produces excess amounts of the skin protein keratain. This protein builds up in the outer layer of the skin and plugs up pores, much like acne also results from plugging of pores. The difference is that in keratosis pilaris the pores are plugged by keratin whereas in acnea they are plugged by other debris, oils, and bacteria. Although there is no cure for keratosis pilaris (and in fact if it does not bother you, you do not need to even treat it), based on the fact that it is similar in its development to acne, some of the same treatments will work to minimize how it looks. These can include regular exfoliation of the skin. Additionally you can talk to your primary care doctor about the possibility of using a tretinoin cream to increase the sloughing of the dead keratin and free up the pores. In more inflamed or itchy cases, a steroid cream may also be indicated. Started by talking to your primary care doctor or dermatologist, and they will help you pick the right treatment.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.